Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 181, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 18, 1997, 8:46 PM CDT for Harper County, Kansas. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 18, 1997, 8:46 PM CDT (01:46 UTC)
- Expired
- Aug 18, 1997, 9:40 PM CDT
- In force
- 54 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Harper County, KS
The radar
The Vance AFB radar (KVNX), 50 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 8:55 PM CDT | Thunderstorm Wind 61 | Ruella, KS | DOUBLE-WIDE TRAILER HAD HALF IT'S ROOF TORN OFF. LARGE GRAIN BIN TIPPED OVER. |
| Aug 18, 9:00 PM CDT | Thunderstorm Wind 61 | Anthony, KS | NUMEROUS LARGE TREE LIMBS DOWNED. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1058 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 190146 RRA
SVRICT
KSC077-190240-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
846 PM CDT MON AUG 18 1997
* SEVERE THUNDERSTORM WARNING FOR
HARPER COUNTY - SOUTH CENTRAL KANSAS
* UNTIL 940 PM CDT
* SOME TOWNS AFFECTED
ANTHONY
HARPER
* AT 845 PM RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES
SOUTHWEST OF ANTHONY OR 20 MILES SOUTHEAST OF MEDICINE LODGE
MOVING NORTHEAST AT 20.
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
CALAWAYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:10 PM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, Aug 18, 4:10 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 410 PM CDT MON AUG 18 1997 SHORT TERM: NUMEROUS TS THAT DVLPD AS RSLT OF INTERACTION BTWN NRLY STNRY FNT DRAPED ACRS E CO..N OK & S MO & SOAKED H85 FLO ADVCTG N INTO CWA. LWR ATMOS TO RMN SOAKED OVRNGT & W/ ABV-MNTND FNT TO PUSH NE AS WMFNT SUFF LIFT TO RSLT IN CONTD DVLPMT OF TS. LO 3-HRLY FFGS ACRS C SCTR WARRANT FFA THIS AREA TNGT. PER THESE RSNS WENT CAT ON POPS ACRS THE BOARD. W/ UPSLP GRAD IN PLACE OVRNGT THUS LTL CHG IN TEMPS XPCTD. ES LONG TERM NUMEROUS PROBLEMS TODAY WITH RECEIPT OF MODEL DATA AND ICWF PREVENT MUCH DISCUSSION. S/W TO CROSS KS TONIGHT/PUSHING INTO MO ON TUE WHILE SFC FRONT DRIFTS INTO NRN KS. DESPITE FRONT IN THE AREA DURING THE DAY ON TUES...SUSIDENCE BEHIND DEPARTING S/W SHOULD LIMIT CONV TO MAINLY MORNING PD. LOW POPS CE KS TUES NIGHT/SE KS WED MORNING AS LLJ CONV ALONG OLD BOUNDARY MAY DEVELOP SEWRD MOVING STORMS. DRY AND SLIGHTLY BELOW SEASONAL AVERAGES FOR THE EXTENDED. FCSTID = 3 ICT 69 86 69 90 / 90 30 10 10 HUT 69 87 68 90 / 90 30 10 10 EWK 68 86 67 90 / 90 30 10 10 EQA 69 88 69 90 / 90 30 10 10 WLD 69 88 70 89 / 90 30 10 10 RSL 66 88 67 91 / 90 30 30 10 GBD 65 88 67 91 / 90 30 30 10 SLN 67 88 67 89 / 90 30 30 10 MPR 67 88 68 89 / 90 30 30 10 CFV 69 85 69 88 / 90 50 10 30 CNU 69 85 69 88 / 90 50 10 30 K88 69 85 69 88 / 90 50 10 30 .ICT... KS...NONE.
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.